Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 3, 2017, 7:14 AM CDT for Hardin County, Jasper County, Tyler County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2017, 7:14 AM CDT (12:14 UTC)
- Expired
- May 3, 2017, 8:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hardin County, TX, Jasper County, TX, Tyler County, TX
The radar
The Lake Charles radar (KLCH), 108 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:30 AM CDT | HAIL 1 | Kountze, TX | PUBLIC RELAYED PHOTOS OF ESTIMATED QUARTER SIZED HAIL NEAR VILLAGE MILLS IN KOUNTZE. TIME ESTIMATED VIA RADAR. |
| May 3, 7:37 AM CDT | TSTM WND DMG | Kountze, TX | DISPATCH RELAYED REPORT OF DAMAGE TO CARPORT COVERS BEHIND CITY HALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2161 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 12.3
The text
As transmitted.
684
WUUS54 KLCH 031214
SVRLCH
TXC199-241-457-031300-
/O.NEW.KLCH.SV.W.0082.170503T1214Z-170503T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
714 AM CDT WED MAY 3 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Southeastern Tyler County in southeastern Texas...
Northeastern Hardin County in southeastern Texas...
Southeastern Jasper County in southeastern Texas...
* Until 800 AM CDT
* At 714 AM CDT, a severe thunderstorm was located over Kountze,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Silsbee, Kountze, Fred, Caney Head and Honey Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3026 9435 3034 9449 3066 9428 3051 9399
TIME...MOT...LOC 1214Z 219DEG 23KT 3037 9436
HAIL...1.00IN
WIND...60MPH
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:33 AM CDT, 41 minutes earlier.
Area forecast discussion, May 3, 6:33 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
633 AM CDT Wed May 3 2017
.AVIATION...
Ongoing thunderstorms will continue to develop and expand in
coverage throughout the morning. Thunderstorms are expected to
become prevailing at most of the area TAF sites by this
afternoon. A squall line with strong winds...heavy rainfall...and
possibly hail is expected to move from NW to SE across the region
late this afternoon into this evening. The squall line is forecast
to clear AEX/BPT/LCH by 06Z tonight and LFT/ARA by 09Z. Behind the
front winds will shift to the NW and remain elevated through the
night.
&&
.PREV DISCUSSION... /issued 434 AM CDT Wed May 3 2017/
DISCUSSION...
Rapid changes with deteriorating weather conditions expected
today. Severe thunderstorms possible, heavy rains leading to
additional flooding, strong south to southeast winds inland and
offshore with small craft advisories in effect, along with minor
tidal coastal flooding possible.
First wave of convection expected to ramp up significantly across
Southeast Texas around daybreak, with significant moisture and
lift allowing thunderstorms to spread across the remainder of the
region later this morning and afternoon. Reasoning: Significant
mid/upper level shortwave moving through the southern U.S. will
allow for surface low pressure to move East Texas and Louisiana
followed by a strong cold front for early May. The frontal passage
will likely result in a significant squall line either just ahead
or along the frontal passage later this evening, exiting from
northwest to southeast late this evening into early Thursday
morning. A quick summary of the hazards expected today include:
Severe weather threat:
SPC has upgraded entire area to an Enhanced Risk, with large hail
possible and damaging winds the primary severe weather threat.
Flash Flood Watch:
Moderate risk of excessive rainfall today with rain amounts of 3
to 6 inches are expected across Southern Louisiana, with isolated
amounts exceeding 8 inches possible. Elsewhere slight risk of
excessive rainfall with rain amounts of 2 to 3 inches are expected
with isolated amounts exceeding 5 inches possible across
Southeast Texas and Central Louisiana.
Coastal Flood Advisory:
South to southeasterly winds will continue strengthening today
ahead of the next cold front this evening and early Thursday
morning. The increased onshore flow will lead to elevated tides of
1.5 to 2.0 feet above predicted levels this afternoon and evening.
This will result in tidal levels between 3.3 - 3.8 feet MLLW later
this afternoon and evening.
Once the front passes, the precipitation will come to an end, with
cooler than normal temperatures expected though Saturday. A
warming trend with no precipitation is expected Sunday through
Tuesday.
DML
MARINE...
South to southeasterly winds will continue strengthening today
ahead of the next cold front this evening and early Thursday
morning. The increased onshore flow will lead to elevated tides
of 1.5 to 2.0 feet above predicted levels this afternoon and
evening. Abundant moisture and lift along and ahead of the front
will bring increasing shower and thunderstorms today, with the
strongest storms expected with the frontal passage later this
evening into Thursday morning. Moderate to strong offshore flow is
expected Thursday through early Friday as high pressure builds
over the region. For the increased winds today and post frontal
overnight, issued Small Craft Advisories for all marine zones,
tapering off Thursday evening for the lakes/bays into the
overnight hours Friday morning for the remaining zones.
DML
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 77 54 71 51 / 100 100 10 0
LCH 79 58 74 54 / 100 100 10 0
LFT 80 59 74 54 / 100 100 10 0
BPT 81 57 75 54 / 100 100 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 10 AM CDT this morning through Thursday
morning for LAZ027>033-041>045-052>055-073-074.
Coastal Flood Advisory from 10 AM this morning to 1 AM CDT
Thursday for LAZ073-074.
Wind Advisory from 7 PM this evening to 1 AM CDT Thursday for
LAZ044-045-052>055-073-074.
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for LAZ028-029-031>033-041>043.
Coastal Flood Advisory from 1 PM this afternoon to 4 AM CDT
Thursday for LAZ052>054.
TX...Flash Flood Watch from 10 AM CDT this morning through Thursday
morning for TXZ180-201-215-216-259>262.
Coastal Flood Advisory from 10 AM this morning to 1 AM CDT
Thursday for TXZ215-216.
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for TXZ215-216.
GM...Small Craft Advisory until 7 AM CDT Friday for GMZ470-472-475.
Small Craft Exercise Caution from Thursday evening through
Friday morning for GMZ470-472-475.
Small Craft Advisory from 7 AM to 4 PM CDT Thursday for GMZ430-
432-435.
Small Craft Exercise Caution through Thursday morning for GMZ430-
432-435.
Small Craft Advisory until 1 AM CDT Friday for GMZ450-452-455.
&&
AVIATION...26Hazardous weather outlook, May 3, 5:15 AM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 515 AM CDT Wed May 3 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 041100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 515 AM CDT Wed May 3 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Rapid changes with deteriorating weather conditions expected today. The Storm Prediction Center has entire area with an Enhanced Risk of severe thunderstorms, with large hail possible and damaging winds the primary severe weather threat. Moderate risk of excessive rainfall today with rain amounts of 3 to 6 inches are expected across Southern Louisiana, with isolated amounts exceeding 8 inches possible. Elsewhere slight risk of excessive rainfall with rain amounts of 2 to 3 inches are expected with isolated amounts exceeding 5 inches possible across Southeast Texas and Central Louisiana. Elevated south to southeasterly winds will lead to elevated tides of 1.5 to 2.0 feet above predicted levels this afternoon and evening. This will result in tidal levels between 3.3 - 3.8 feet MLLW later this afternoon and evening along coastal Southern Louisiana and Southeast Texas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Precipitation expected to end once the cold front passes, with cooler than normal temperatures expected though Saturday. A warming trend with no precipitation is expected Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation likely needed later this morning through the evening hours. GMZ430-432-435-450-452-455-470-472-475-041100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 515 AM CDT Wed May 3 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight South to southeasterly winds will continue strengthening today ahead of the next cold front this evening and early Thursday morning. Moderate to strong offshore flow is expected behind the cold front. Small craft advisories are in effect for all marine zones. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Moderate to strong offshore flow will continue behind the cold front on Thursday, subsiding on Friday. Small craft advisories will continue into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation likely needed later this morning through the evening hours.
In the hours before
Special weather statement, May 3, 6:20 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
620 AM CDT WED MAY 3 2017
TXZ180-201-215-216-259>262-031215-
Orange TX-Jefferson TX-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
620 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON...
TYLER...SOUTHWESTERN NEWTON...HARDIN...NORTHWESTERN ORANGE AND
SOUTHEASTERN JASPER COUNTIES UNTIL 715 AM CDT...
At 620 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thicket to near Rose City. Movement was
northeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Woodville, Kirbyville, Kountze,
Colmesneil, Chester, Evadale, Warren, Town Bluff, Thicket, Saratoga,
Call, Fred, Wildwood, Mauriceville, Buna and Bevil Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3049 9454 3102 9465 3057 9372 3054 9374
3052 9371 3044 9370 3039 9376 3032 9375
3001 9407 3029 9466 3049 9473
TIME...MOT...LOC 1120Z 218DEG 34KT 3038 9468 3010 9410
LandreneauSpecial weather statement, May 3, 6:30 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
630 AM CDT WED MAY 3 2017
LAZ041-042-073-074-031245-
West Cameron LA-Calcasieu LA-Jefferson Davis LA-East Cameron LA-
630 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMERON...SOUTHERN
JEFFERSON DAVIS AND SOUTHEASTERN CALCASIEU PARISHES UNTIL 745 AM
CDT...
At 630 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holly Beach to 7 miles southwest of Grand
Chenier. Movement was north at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lake Charles, Sulphur, Jennings, Cameron, Westlake, Welsh, Iowa, Lake
Arthur, Grand Lake, Hayes, Moss Bluff, Lacassine National Wildlife
Refuge, Lake Charles Regional Airport, Grand Chenier, Hacketts
Corner, Lebleu Settlement, Holly Beach, Lowry, Sweet Lake and
Carlyss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2972 9299 2977 9319 2978 9328 2976 9334
2979 9332 2980 9334 2976 9335 2977 9351
3038 9345 3022 9262 3007 9267 3004 9272
3004 9268 2964 9279
TIME...MOT...LOC 1130Z 186DEG 31KT 2981 9343 2967 9302
LandreneauLocal storm report, May 3, 7:01 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
701 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM HAIL WARREN 30.61N 94.41W
05/03/2017 E1.75 INCH TYLER TX PUBLIC
PUBLIC REPORTED GOLF BALL SIZE HAIL IN WARREN.
&&
TWHLocal storm report, May 3, 7:10 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
710 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM HAIL ENE WILDWOOD 30.52N 94.44W
05/03/2017 E1.00 INCH HARDIN TX PUBLIC
SOCIAL MEDIA PICTURE OF APPROXIMATELY QUARTER SIZED HAIL.
&&
STWThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:10 AM CDT | Coastal Flood Advisory | LCH | 20 hr | |
| May 3, 4:10 AM CDT | Wind Advisory | LCH | 17 hr | |
| May 3, 6:20 AM CDT | Special Weather Statement | LCH | Hardin, Tyler | 55 min |
| May 3, 6:26 AM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Tyler | 64 min |
| May 3, 7:29 AM CDT | Tornado Warning | LCH | Hardin | 31 min |
| May 3, 7:44 AM CDT | Tornado Warning | LCH | Hardin, Jasper | 46 min |
| May 3, 8:30 AM CDT | Tornado Warning | LCH | Jasper, Newton | 45 min |
| May 3, 8:33 AM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Tyler | 3 hr |
| May 3, 9:07 AM CDT | Flash Flood Warning | LCH | Jasper, Newton | 2 hr |
| May 3, 11:26 AM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Newton, Tyler | 6 hr |
| May 3, 2:11 PM CDT | River Flood Warning | LCH | Newton, Orange | 7 days |
| May 3, 2:31 PM CDT | Special Weather Statement | LCH | Tyler | 44 min |
| May 3, 4:08 PM CDT | Flash Flood Warning | LCH | Newton | 6 hr |
| May 3, 5:29 PM CDT | Flash Flood Warning | LCH | Jasper, Newton | 6 hr |
| May 3, 6:21 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton, Tyler | 54 min |
| May 3, 6:26 PM CDT | Flash Flood Warning | LCH | Jasper, Tyler | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.